1

(5 replies, posted in Chemotherapy)

My mother started Tarceva (Erlotinib) 3 weeks ago. She takes 150 mg in the morning. I wake her at 7 am to take it along with a pill to prevent nausea and one to prevent acid reflux. She then goes back to sleep until I wake her for breakfast. We found this easier because it has to be taken 1 hour before or 2 hours after eating. Since eating is so difficult already, taking it after breakfast stole precious hours when she could be eating something. So this way is better for her.

They warned us about the terrible face rash or acne that would probably develop. They said it takes about 8 days before it starts. Well, so far, Mom doesn't have that at all. She's perfectly fine in that respect. But the nausea and vomiting worsened some. That could be because the chemo was pulled after not being successful. In any case, we just increased the anti-nausea meds and that stopped the vomiting.

My brother's doctor told him that she has an 80 year old patient who has been taking Tarceva for a year and it has extended her life. If not for Tarceva, she would have passed away long ago. So, I don't know that it works for everyone, but it seems to work for many people based on what I've researched and been told by doctors, our own and published medical articles. I hope it works for Mom but we just won't know yet.  My understanding is that it stops the cancer from spreading, and can even shrink some tumors. Some people have had this happen. So that's what we're hoping for too.

My best to you and your father-in-law,
Carrie

Hi Kris,

My Mom experiences the same thing. The jitteriness especially. Just on Friday, our home nurse shared something with us which I think explains it. Even before chemo started, Mom felt shaky. She'd been having trouble eating for months before the diagnosis. So she lost about 20 pounds in that time. Since the chemo, the shaking thing or jittery feeling has persisted and become worse. Mom lost more weight over these past months. Mom finally described it like this - it feels like a jackhammer going on in her body. She didn't start outwardly shaking in her hands until the past month. We've asked the Oncologists, nurses at the cancer centre, our family doctor - everyone - about this. Nobody had any answers. We've adjusted meds, removed some for a time, put some new ones in, but nothing resolved the shaking thing.

Finally, the nurse explained it this way. She has a lot of experience with patients with this cancer and just in general. She believes it's a combination of weight loss but also something I call silent pain. The nurse said that sometimes the nerves around the area with cancer become deadened, in the sense that the body is in pain, or the organ   with the cancer is in pain, but the nerves are not able to translate that as pain to the patient. So instead, they make the patient shake. Mom has never had pain with her cancer until this week. It turns out, she's probably always had pain, she just couldn't feel it because the nerves were not translating it properly.

I hope this makes sense. The nurse explained it much better than I can.  So now, Mom is on pain medicine at a low dose and that helps the shaking. It hasn't stopped entirely but we havent' increased the pain meds yet.We're doing that this week probably.

I don't know if this is the answer for you but it's something I thought helpful to share. This was the one symptom we have not been able to get answers for all these months. It's a relief to know what it is and what to do.

As for the restlessness, Mom takes 0.5 mg or 0.25 mg of Clonazepam and that takes it away.

Hope this helps.

Carrie

Thanks Charlene and everyone! Mom started feeling pain this week, for the first time, so everybody moved pretty quickly. We've got nurses coming 3x per week, friends helping out and a palliative care team and hospice starting.

I wish my mother was better but it's not looking good. We just lost my father at the end of February and they've both been sick since last fall. The timing of everything and all the stress of caring for both of them caught up to me so I just need some rest. Hopefully, the extra care in here will let me do that and get more effective at being proactive again.

Carrie

4

(12 replies, posted in Pain Management)

Thank you Patricia. Your posts are very helpful for me.

Does your husband experience discomfort in the liver or whole front intestinal area when he sits? That's what bothers my mother. So she lays down most of the time now. I haven't heard anyone else talk about this so I thought I'd ask you or anyone else who happens upon this.

5

(10 replies, posted in Adverse Reactions & Side Effects)

Mom has started having hiccups. She has a prescription for Clonazepam at the lowest dose, which she's taken as needed for a few years for anxiety. It seems to help and she sleeps well and doesn't hallucinate. I might give her half of one (0.25 mg) if the hiccups persist and see if they resolve it.

6

(6 replies, posted in Nutrition)

I found out about AHCC via an internet search months ago. Problem was, I can't find it locally here in my city in Canada. I'm going to get back on that.

Meanwhile, what I did find was something called Flavin 7. It's been endorsed by the Hungarian Cancer Society. I give Mom 5 ml 3 times per day. The results are odd. The last CT scan showed the cancer has grown in her liver but it has not spread beyond that. Her blood results and liver enzymes are perfectly normal. So I think that's the Flavin 7. Nobody can understand (doctors, nurses, etc.) why her labwork is so good and yet the cancer is larger in her liver.

So there's something else to consider I guess.

Celoi, how much does that CAAT treatment cost? It looks like it has to be purchased from that link you provided. Is this something they have created or is it a mix of natural supplements which anyone can buy anywher? I'm asking also because i'm in Canada and not sure their product would pass the border.

Any information would be appreciated.

Thanks Kate.
I think I'm going to try to get palliative care in here soon. Watching for these things has me on constant edge and that's not good for Mom.

Thank you Joyce. I'm so sorry your Mom passed away. Having some idea what you went through, I appreciate that you shared this information.

Today I am swamped with tasks for Mom but will write to you. Thank you for offering.

So far, Mom is tolerating the Tarceva well but we're only on day 3 of it. They said the rash usually starts after the first week and to keep her face moisturized heading into that time. We have Immodium just in case the diarrhea starts and gets bad.

The one thing I can't understand is ascites? I see a lot of people mentioning them/it and I googled it but can't determine what they are exactly.

I'm just about to search for info on Flor-Essence. Mom started that this week too and she's wondering if it can cause high blood pressure. I don't think it does but I have to search for it now and then email our doctor some questions and info.

Be back soon. So much to read. And I will write to you soon too. Thank you!

Carrie

Hello All,
I'm new here. My Mother is 70 and was diagnosed Stage 4 GB cancer in December 2006. She's done 4 rounds of chemotherapy (5-FU, Cisplatin and Epirubicin) to no avail. Tumors in liver are about 4 times bigger. Now we are trying Tarceva.

I'm trying to get an idea on time. And what to expect from here. I'll read through the posts on this forum but there are so many. If there is anyone who can point me to one or several in particular it would help. I'm fairly exhausted these days and trying to do the right thing for my Mother. I'm just scared. Not sure what to watch for now and what's coming.

Thank you to everyone and thanks to those who created this forum.

Carrie
Ontario, Canada

Hi Hans,
I'm new here so haven't even introduced myself to the forums yet. My Mom is 70 and has gallbladder cancer with mets. to liver. Chemo did not work. Appetite was and is still at times a huge problem.

They recommended Megace to us but the side effects concerned me on that one. Another drug they can prescribe for appetite is Dexamethasone, which works incredibly well, for my Mom at least. But she had terrible night sweats with it and it is a steroid. Finally, for everyday our GP suggested Cesamet (Nabilone). It's basically Marinol but in  a lower dose. It works really well. Not as well as the Dexamethasone did but it has no side effects for Mom at least and it's helping her appetite greatly.

Hope that helps.

Carrie